FDA BLACK BOX WARNING
Because of the risk of potentially fatal, acute fulminant liver failure, TASMAR (tolcapone) should ordinarily be used in patients with Parkinson’s disease on l-dopa/carbidopa who are experiencing symptom fluctuations and are not responding satisfactorily to or are not appropriate candidates for other adjunctive therapies.
Because of the risk of liver injury and because TASMAR, when it is effective, provides an observable symptomatic benefit, the patient who fails to show substantial clinical benefit within 3 weeks of initiation of treatment, should be withdrawn from TASMAR.
TASMAR therapy should not be initiated if the patient exhibits clinical evidence of liver disease or two SGPT/ALT or SGOT/AST values greater than the upper limit of normal. Patients with severe dyskinesia or dystonia should be treated with caution.
Patients who develop evidence of hepatocellular injury [liver toxicity] while on TASMAR and are withdrawn from the drug for any reason may be at increased risk for liver injury if TASMAR is reintroduced. Accordingly, such patients should not ordinarily be considered for retreatment.
Cases of severe hepatocellular injury, including fulminant liver failure resulting in death, have been reported in postmarketing use. As of October 1998, 3 cases of fatal fulminant hepatic failure have been reported from approximately 60,000 patients providing about 40,000 patient years of worldwide use. This incidence may be 10- to 100-fold higher than the background incidence in the general population. Underreporting of cases may lead to significant underestimation of the increased risk associated with the use of TASMAR.
A prescriber who elects to use TASMAR in face of the increased risk of liver injury is strongly advised to monitor patients for evidence of emergent liver injury. Patients should be advised of the need for self-monitoring for both the classical signs of liver disease (eg, clay colored stools, jaundice) and the nonspecific ones (eg, fatigue, loss of appetite, lethargy).
Although a program of frequent laboratory monitoring for evidence of hepatocellular injury is deemed essential, it is not clear that baseline and periodic monitoring of liver enzymes will prevent the occurrence of fulminant liver failure. However, it is generally believed that early detection of drug-induced hepatic injury along with immediate withdrawal of the suspect drug enhances the likelihood for recovery. It is also widely held, without a robust body of evidence, that patients with preexisting hepatic disease are more vulnerable to hepatotoxins. Accordingly, the following liver monitoring program is recommended.
Before starting treatment with TASMAR, the physician should conduct appropriate tests to exclude the presence of liver disease. In patients determined to be appropriate candidates for treatment with TASMAR, serum glutamic-pyruvic transaminase (SGPT/ALT) and serum glutamic-oxaloacetic transaminase (SGOT/AST) levels should be determined at baseline and then every 2 weeks for the first year of therapy, every 4 weeks for the next 6 months, and then every 8 weeks thereafter. If the dose is increased to 200 mg tid [3 times a day] liver enzyme monitoring should take place before increasing the dose and then be reinitiated at the frequency above.
TASMAR should be discontinued if SGPT/ALT or SGOT/AST exceeds the upper limit of normal or if clinical signs and symptoms suggest the onset of hepatic failure (persistent nausea, fatigue, lethargy, anorexia, jaundice, dark urine, pruritus, and right upper quadrant tenderness).